Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Amarillo, TX

September 14, 2011Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 14, 2011, 6:54 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2011, 6:54 PM CDT (23:54 UTC)
Expired
Sep 14, 2011, 8:00 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:55 PM CDTHAIL 1.7512 Nw Hereford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KAMA 142354
SVRAMA
TXC117-359-150100-
/O.NEW.KAMA.SV.W.0077.110914T2354Z-110915T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 11 MILES SOUTH OF GLENRIO...OR ABOUT 34 MILES SOUTHWEST OF
  VEGA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...
  BOOTLEG...
  GLENRIO...
  ADRIAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3535 10252 3476 10249 3481 10303 3525 10303
TIME...MOT...LOC 2354Z 290DEG 19KT 3502 10295

$$

JOHNSON
3 follow-up statements
013 
WWUS54 KAMA 150012
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT WED SEP 14 2011

TXC117-359-150100-
/O.CON.KAMA.SV.W.0077.000000T0000Z-110915T0100Z/
DEAF SMITH TX-OLDHAM TX-
712 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN OLDHAM AND WESTERN DEAF SMITH COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTHWEST OF BOOTLEG...OR ABOUT 31 MILES NORTHWEST
OF HEREFORD...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADRIAN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3535 10252 3476 10249 3481 10303 3525 10303
TIME...MOT...LOC 0012Z 290DEG 19KT 3498 10286

$$

JOHNSON
613 
WWUS54 KAMA 150034
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT WED SEP 14 2011

TXC359-150043-
/O.CAN.KAMA.SV.W.0077.000000T0000Z-110915T0100Z/
OLDHAM TX-
734 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLDHAM COUNTY IS
CANCELLED...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
OUT OF THE COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

LAT...LON 3517 10251 3476 10249 3481 10303 3516 10303
TIME...MOT...LOC 0033Z 289DEG 18KT 3494 10277

$$

TXC117-150100-
/O.CON.KAMA.SV.W.0077.000000T0000Z-110915T0100Z/
DEAF SMITH TX-
734 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN DEAF SMITH COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF BOOTLEG...OR ABOUT 24 MILES WEST OF
HEREFORD...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF DEAF SMITH COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3517 10251 3476 10249 3481 10303 3516 10303
TIME...MOT...LOC 0033Z 289DEG 18KT 3494 10277

$$

JOHNSON
311 
WWUS54 KAMA 150044
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT WED SEP 14 2011

TXC117-150100-
/O.CON.KAMA.SV.W.0077.000000T0000Z-110915T0100Z/
DEAF SMITH TX-
744 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL DEAF SMITH COUNTY...

AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF SIMMS...OR ABOUT 18 MILES NORTHWEST OF
HEREFORD...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF DEAF SMITH COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3516 10296 3517 10251 3476 10249 3480 10295
TIME...MOT...LOC 0044Z 290DEG 19KT 3493 10269

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:39 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 14, 6:39 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT WED SEP 14 2011

.AVIATION...
FOR THE 00Z TAFS...A RATHER ACTIVE TAF PERIOD IS EXPECTED. VFR
CONDITIONS NOW WILL DETERIORATE TO MVFR AND EVEN IFR CONDITIONS FOR
MUCH OF THE REST OF THE TAF PERIOD. BEST CHANCE FOR A DIRECT IMPACT
OF TSRA WILL BE FROM NOW UNTIL 06Z. AFTER THAT...MOST OF THE
PRECIPITATION SHOULD BE SHRA WITH LOW CEILINGS. IN ADDITION...BR
COULD DEVELOP. WINDS WILL GENERALLY BE EASTERLY OR SOUTHEASTERLY AND
AROUND 15G25KT. HOWEVER...THERE COULD BE VARIABLE AND GUSTY WINDS
UNDER ANY TSRA.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 348 PM CDT WED SEP 14 2011/

DISCUSSION...
FORECAST FOCUS THIS AFTERNOON AGAIN CENTERS ON PRECIP CHANCES
THROUGH MUCH OF THE FORECAST PERIOD.

UPPER-LEVEL LOW REMAINS ACROSS NORTHWESTERN ARIZONA PER LATEST WATER
VAPOR SATELLITE IMAGERY. THIS SYSTEM IS EXPECTED TO SLOWLY LIFT
NORTHEAST OVERNIGHT WHERE IT WILL START TO DE-AMPLIFY AND SHEAR OUT.
UPSLOPE LOW-LEVEL FLOW WILL CONTINUE TO KEEP AMPLE MOISTURE IN
PLACE WHILE ISENTROPIC UPGLIDE AND MID LEVEL FRONTOGENETICAL FORCING
WILL PROVIDE FORCING FOR ASCENT ACROSS THE SOUTHERN PLAINS. CURRENT
DOPPLER RADAR IMAGERY SHOWS SCATTERED LIGHT RAIN SHOWERS MOVING
ACROSS PORTIONS OF THE AREA ALTHOUGH EXPECT STORM COVERAGE TO
INCREASE LATER TONIGHT AS A MID-LEVEL SHORTWAVE TROUGH LIFTS ACROSS
THE PANHANDLES. IN ADDITION...THE LEFT EXIT REGION OF THE
SUBTROPICAL JET RIDING ALONG THE BASE OF THIS UPPER LOW WILL ALSO
MOVE ACROSS THE PANHANDLES...FURTHER ENHANCING LIFT. THUS IT LOOKS
LIKE THE PANHANDLES WILL BE IN FOR THE FIRST DECENT SHOT OF PRECIP
IN A LONG TIME. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
ALTHOUGH THE SOUTHWEST SECTIONS OF THE AMA CWA STAND THE BEST CHANCE
OF SEEING ANY SEVERE WEATHER AS THINNER CLOUD COVER HAS ALLOWED
TEMPS TO RISE WELL INTO THE 70S WITH SBCAPES AROUND 1000-1500 J/KG.
HEAVY RAINFALL THOUGH WILL BE THE MAIN CONCERN WITH THESE STORMS
DUE TO WELL ABOVE NORMAL PWAT VALUES. SHOWERS WILL CONTINUE INTO
THURSDAY ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS
AS EXTENSIVE CLOUD COVER AND A MUCH COLDER AIR MASS WILL LIMIT HIGH
TEMPS TO THE MID 50S TO THE LOWER 60S. THESE READINGS MAY ALSO RESULT
IN RECORD LOW MAXIMUM TEMPS AT AMA/DHT/BGD.

MID-LEVEL ISENTROPIC UPGLIDE CONTINUES INTO FRIDAY PROVIDING ENOUGH
MOISTURE AND LIFT TO KEEP IN A MENTION OF THUNDERSTORMS THROUGHOUT
THE DAY. FRIDAY MAY BE TRICKY THOUGH WRT SEVERE POTENTIAL DESPITE
BREEZY SOUTHERLY WINDS MAINTAINING A DECENT FETCH OF LOW-LEVEL
MOISTURE ACROSS THE AREA. WITH THE UPPER WAVE NORTHEAST OF THE
AREA...SHORTWAVE RIDGING WILL DEVELOP ALONG THE ROCKIES WHILE ANOTHER
UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. A SURFACE LEE SIDE
TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS...WHICH CAN ACT AS A
LIFTING MECHANISM FOR STORM DEVELOPMENT. HOWEVER MOSTLY CLOUDY SKIES
WILL LIMIT HOW WARM TEMPS WILL CLIMB AND THUS ONLY EXPECTING HIGHS TO
RANGE FROM THE MID 70S TO THE LOWER 80S. IF SKIES CLEAR QUICKER THAN
EXPECTED TEMPS WILL BE WARMER AND WITH THE AREA REMAINING UNDER AN
UNSTABLE AIR MASS...STORMS CAN APPROACH SEVERE LEVELS. HELD OFF ON
MENTIONING ANY SEVERE WORDING IN THE HWO FOR NOW AS SPC DOESN/T EVEN
HAVE THE AREA OUTLOOKED IN THEIR DAY 3 CONVECTIVE OUTLOOK.

THE UPPER FLOW BECOMES QUASI-ZONAL OVER THE WEEKEND AS THE UPPER
TROUGH MOVES ACROSS SOUTHERN CANADA. A SURFACE LEE SIDE TROUGH WILL
DEVELOP ACROSS THE HIGH PLAINS WHILE SEVERAL MINOR DISTURBANCES MOVE
ACROSS THE SOUTHERN PLAINS. MODEL GUIDANCE CONTINUES TO SUGGEST
MODEST AMOUNTS OF MOISTURE AND INSTABILITY WILL BE IN PLACE SO HAVE
KEPT IN MENTION OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE
CENTRAL AND EASTERN ZONES ALTHOUGH THERE IS SOME UNCERTAINTY IN STORM
DEVELOPMENT. SOUTHERLY WINDS SATURDAY WILL ENSURE A NICE
WARMUP WITH TEMPS IN THE 80S EXPECTED ACROSS THE BOARD. A WEAK
FRONTAL BOUNDARY WILL BACKDOOR INTO THE AREA SUNDAY BUT WILL NOT
HAVE MUCH OF AN IMPACT ON TEMPS AS HIGHS WILL CLIMB AGAIN INTO THE
80S.

THE FLOW ALOFT WILL TRANSITION TO THE NORTHWEST IN RESPONSE TO AN
UPPER LOW DIGGING ACROSS THE NORTHERN PLAINS. MEDIUM RANGE MODELS
DEPICT QPF NEXT WEEK BUT HAVE SOME DIFFERENCES IN WHETHER OR NOT A
COLD FRONT WILL MOVE INTO THE AREA TUESDAY NIGHT. HAVE HELD OFF ON
INSERTING PRECIP MENTION BEYOND SUNDAY AS WOULD LIKE TO SEE MODELS
COME INTO BETTER ALIGNMENT WITH THEIR HANDLING OF THIS SYSTEM. TEMPS
LOOK TO REMAIN PLEASANT WITH HIGHS IN THE 80S AND LOWS RANGING FROM
THE LOWER 50S ON THE CAPROCK TO THE LOWER 60S IN THE EASTERN TEXAS
PANHANDLE.

CLK

FIRE WEATHER...
HIGH ATMOSPHERIC MOISTURE AND CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH
THE WEEKEND. HOWEVER ERRATIC WINDS AND CLOUD-TO-GROUND LIGHTNING
STRIKES CAN POSE A WILD FIRE THREAT. MINIMUM RELATIVE HUMIDITY
VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT EARLY NEXT WEEK
WHILE 20 FOOT WINDS STAY BELOW 20 MPH. THUS PRECLUDING ANY ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS PERIOD AS WELL.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/17
Hazardous weather outlook, Sep 14, 6:19 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT WED SEP 14 2011

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
619 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT.

A FEW STRONG STORMS WITH GUSTY WINDS UP TO 50 MPH...HAIL UP TO THE
SIZE OF DIMES...AND HEAVY RAINFALL ARE POSSIBLE ACROSS THE SOUTHWEST
HALF OF THE TEXAS PANHANDLE...SOUTHWEST OF A DALHART TO CLARENDON
LINE...THROUGH MIDNIGHT CDT.

HEAVY RAIN IS POSSIBLE TONIGHT ACROSS ALL OF THE PANHANDLES...
ESPECIALLY OVER THE WESTERN PANHANDLES...WHICH COULD LEAD TO SOME
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ON THURSDAY ACROSS ALL OF
THE PANHANDLES.

THUNDERSTORM CHANCES EXIST OVER MUCH OF THE PANHANDLES FRIDAY THROUGH
SUNDAY. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS TO AROUND 50 MPH WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MBS

In the hours before

Special weather statement, Sep 14, 6:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT WED SEP 14 2011

TXZ011-016-150030-
DEAF SMITH TX-OLDHAM TX-
641 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR SOUTHWESTERN OLDHAM
AND WESTERN DEAF SMITH COUNTIES.

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTH OF GLENRIO...OR ABOUT
37 MILES SOUTHWEST OF VEGA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
STRONG WINDS WILL BE POSSIBLE AHEAD OF THE MAIN STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.